Severe Allergic rxn to Vaccines need advice!!

  1. I am trying to get all my vaccines up to date. I have had the MMR, Heptitis B. I got a TB shot in Oct. 2002 and a Td shot on Dec. 19, 2002. On Dec. 20th, I woke up with HIVES and my feet were swollen to 4 TIMES their size. I went to a dr. and he said it was caused by a toenail fungus!! I told him to his face that I had had the fungus for yrs. and that the Td shot caused the problem.


    He put me on meds for the fungus and Prednezone. [sp] I ended up in the ER because the swelling had spread to my arms and face. [Where I got the shot didn't hurt! The RN who gave me the shot told me that my arm would be sore and that I should move it ALOT! My daughter also got the shot the same day. She had no rxn. Thank God!]]


    In the ER, the dr. looked at me and said "Vasculitis". They ran all kinds of blood tests, kidney, liver cardiac everything they could think of. They all came back negative. Thank God! I ended up at another dr.'s office. He took me off all the drugs the first one had put me on. He also sent me to a Dermatologist. The skin doc. gave me a prescription cream to put on my feet.

    I had several blood blisters that got infected and as a result I couldn't wear socks. We had the snowiest winter on record!!


    My problem now is I am afraid to get get the TB shot because I am not sure which shot caused the rxn. If it was the Tetnus shot then I should be ok. My feet stayed swollen and infected for 3 months! I went to school every day and missed no classes, but it was hard!

    I start the RN program in the Fall and am really afraid of vaccines now. What do you think? Should I just bite the bullet and hope it was the Tetnus shot or refuse to get the PPV [TB] shot? I put this off as long as I could but the deadline for my shot records is July 1.

    One other thing, until now, I had had NO allergic reactions to anything!


    Thanks!

    In His grace,

    Karen
    •  
  2. 13 Comments

  3. by   gwenith
    Karen - I would talk to a good pharmacist and if possible see an allergist.
  4. by   disher
    I am kind of confused, was the reaction localized to your feet? Or did you have a systemic reaction with hives all over your body?
    If you are concerned that you are allergic to one of the vaccine ingredients, get referred to a drug interaction clinic. The physician at the drug interaction clinic can test for allergies and advise whether or not you should have future vaccinations.
  5. by   kwagner_51
    Originally posted by disher
    I am kind of confused, was the reaction localized to your feet? Or did you have a systemic reaction with hives all over your body?
    If you are concerned that you are allergic to one of the vaccine ingredients, get referred to a drug interaction clinic. The physician at the drug interaction clinic can test for allergies and advise whether or not you should have future vaccinations.

    My legs from my knees down were absolutely covered w/ hives and swollen. My hands and face never had hives but they were also swollen. My BP is normally 90/60. When I went to the first doc. it was 140/100! I never had trouble breathing but I did have some trouble seeing due to swelling. I had pitting edema in my legs and ankles and had a very hard time walking.

    Does the Tetenus vaccine use horse serum? If it does, then that could be my problem. I love horses and have ridden for most of my life. However, the last time I rode, [about 10 yrs ago.] I broke out in what I would call a stinging nettle type rash. [Now I know that it was probably hives.] Small red bumps that itched severely. It was mostly on my feet on the outside of the ankles and top of my feet. This is also where the blood blisters formed from the shot.


    Hope this explains a little more about my rxn.

    Thanks!

    In His Grace,

    Karen
  6. by   karenG
    its likely to be the aluminium in the Tet that caused the problem- at least if you use the same one as us over here! most vaccine problems seem to be caused by the preservative in the vaccine not the actual vaccine. but I would have expected a local reaction as well.

    tet does not contain anything related to horses! try contacting the manufacturer- they should have a help line.

    good luck

    Karen
  7. by   eltrip
    Do you have a history of any food, animal, or environmental allergies? An egg allergy can cause reactions to many vaccines, including Hepatitis B vacc. Egg protein can cause some serious problems. Thimerosol (sp?) can also be an issue.

    Definitely check with an allergist.
  8. by   disher
    Prior to receiving the Tetanus shot, were you using a foot spray to treat the fungal infection? If so, did the spray contain Formaldehyde?
    Tetanus and Diphtheria Toxoids Adsorbed is preserved with Aluminum phosphate, Thimerosal and Formaldehyde.
    Tuberculin purified protein derivative is preserved with Tween 80 and Phenol.
    People who are allergic to Formaldehyde should avoid Phenol, if you are allergic to Formaldehyde you should not have any vaccines. Your dermatologist can test you for a Formaldehyde allergy.
    Below are links on the tetanus vaccine, tuberculin testing and formaldehyde allergy

    http://www.aventispasteur.com/usa/pr...%20Td%20VS.pdf

    http://www.vaccineshoppe.com/US_PDF/752-21_4611.pdf

    http://www.truetest.com/templates/21.html
    Last edit by disher on Jun 24, '03
  9. by   eltrip
    Well done, disher!
  10. by   kids
    Originally posted by eltrip
    ...Thimerosol (sp?) can also be an issue.
    I am extreemly allergic to Thimersol, my Doctors office needs 30 days notice to give me any shots...they have to order in single dose preservitive free vaccines for me.
  11. by   disher
    I believe you are right, the Allergic Vasculitis likely was an adverse reaction to the tetanus toxoid
    To prevent future reactions you need to know which specific ingredient caused the reaction. Any of the potential allergens listed by the posters above (aluminum phosphate, thimersol or formaldehyde) could have caused the reaction. Also if the immune globulin came from horse it may have triggered the reaction.

    http://www.nbtc.cornell.edu/educatio...S_Pamphlet.pdf[/url]

    Please consider consulting your dermatologist for patch testing, the results will make you aware of any other products you should avoid in the future.


    Also, if you are interested in dermatology this is a link to a fantastic dermatology website with thousands of pictures of skin disorders. http://www.dermis.net/doia/mainmenu.asp?zugr=d&lang=e

    Take care
  12. by   kwagner_51
    Disher,

    TAHNK YOU!!! I have been searching for 6 months trying to figure out what I had. I tried to tell the drs. that I thought it was the shot, but they looked at me like I had 2 heads. I did get the second dr.to put on my permanent record that I was NOT to get a tetanus shot ever again. Should I also get a medic alert bracelet?

    The pictures of the female's legs looked just like mine.


    Thanks again!!


    In His Grace,

    Karen
  13. by   disher
    You do not need to get a medic alert bracelet until you know which ingredient(s) you are allergic to.
    You might want to:
    Contact the individual who gave you the tetanus shot, get the name of the vaccine manufacturer and product information, take the product information sheet with you to your dermatologist.
    Tell your dermatologist that you understand that the vasculitis could have been be caused by the fungus infection in your feet, but that you are concerned that since it happened with in 24hours of receiving a tetanus shot it may have been an allergic reaction.
    Ask him if he will patch test you for the ingredients in the Tetanus vaccine so you can be reassured as to whether or not you are allergic to any vaccine preservatives.
    Tell him that as a part of the nursing program you are required to keep you vaccines up to date and you will not feel comfortable getting any future shots until you know for sure whether or not you are allergic.
    I think he will understand that your concern is valid and not look at you "like you have two heads"
  14. by   disher
    [QUOTE]Originally posted by kwagner_51
    [B]Disher,


    "The pictures of the female's legs looked just like mine. "


    Did you notice that 'drug eruption' is one of the differential diagnosis? In some of the pictures it is difficult to distinguish vasculitis from drug eruption.
    http://www.dermis.net/doia/diagnose....693010&topic=t
    Last edit by disher on Jun 30, '03

close